Florida, 2012Damaging Winds in Florida, July 18, 2012
July 18, 2012 · NWS MLB · 2 events in 1 county or zone
A line of storms developed across central Florida ahead of the west coast sea breeze and pushed northeast toward the east coast. As this line interacted with the east coast sea breeze in Brevard County, a couple of severe wind gusts occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed across central Florida ahead of the west coast sea breeze and pushed northeast toward the east coast. As this line interacted with the east coast sea breeze in Brevard County, a couple of severe wind gusts occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 18, 2:17 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 18, 2:17 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT WED JUL 18 2012
.DISCUSSION...
CURRENTLY/TONIGHT...MID/HIGH LEVEL CLOUD COVER THAT BUILT NORTH
AND WEST OF ORLANDO HAS LIMITED CONVECTION IN THIS AREA THIS
AFTERNOON. ALSO...FARTHER SOUTH SHOWER/STORM FORMATION IS OFF TO
A SLOWER START. THIS IS DESPITE A MOIST AIRMASS OVER THE AREA WITH
LATEST XMR SOUNDING SHOWING PW VALUES AROUND 2 INCHES. WITH
CONTINUED DAYTIME HEATING SHOULD SEE SCATTERED SHOWERS AND STORMS
STILL DEVELOP AND MOVE EASTWARD TOWARD THE COAST THROUGH SUNSET. A
FEW STRONG STORMS MAY BE POSSIBLE ESPECIALLY WITH INTERACTIONS
WITH THE EAST COAST SEA BREEZE...WHICH HAS FORMED SOUTH OF THE
CAPE. ANY LINGERING CONVECTION INTO THE EARLY EVENING SHOULD
DIMINISH OR PUSH OFFSHORE BY MIDNIGHT. PARTLY CLOUDY SKIES
EXPECTED WITH LOWS IN THE LOW/MID 70S.
THU...DEEP LAYER ATLANTIC RIDGE OVER SOUTH FLORIDA WILL CONTINUE
TO BUILD NORTHWARD TOMORROW WITH RIDGE AXIS NEAR TO JUST NORTH OF
LAKE OKEECHOBEE. DRIER AIR/SAHARAN DUST WILL BEGIN BUILDING INTO
THE AREA WITH THIS RIDGE AND WILL ALLOW FOR BELOW NORMAL RAIN
CHANCES. BEST CHANCE FOR AFTERNOON SHOWERS AND STORMS WILL BE
NORTHWEST OF MELBOURNE...ACROSS LAKE AND TOWARD VOLUSIA COUNTIES
WHERE MOISTURE IS HIGHEST. STILL...POPS ARE LOW WITH VALUES AROUND
20-30 PERCENT FOR THIS AREA. HOT TEMPS EXPECTED THURSDAY UNDER
PARTLY SUNNY SKIES WITH HIGHS REACHING THE MID 90S OVER THE
INTERIOR AND LOW 90S ALONG THE COAST DUE TO SEA BREEZE FORMATION.
DESPITE THIS MINOR TEMP DIFFERENCE...HUMID CONDS WILL CREATE HEAT
INDEX VALUES BETWEEN 100 TO 105 OVER MUCH OF THE AREA.
FRI-SAT...DEEP LAYER RIDGE WILL CONTINUE TO BUILD NORTHWARD INTO
CENTRAL FLORIDA FRIDAY AND SATURDAY WITH DRIER AIR LIMITING RAIN
CHANCES TO 20 PERCENT OR LESS. HIGHS WILL CONTINUE TO RESIDE
AROUND THE LOW 90S ALONG THE COAST TO MID 90S INLAND WITH HEAT
INDEX VALUES 100-105 EACH AFTERNOON.
SUN-TUE...(PREVIOUS DISCUSSION) SURFACE RIDGE AXIS REMAINING
NORTH OF CENTRAL FLORIDA SUN AND MON RESULTS IN SOUTHEAST FLOW AND
AN EARLY AFTERNOON SEA BREEZE FORMATION EACH DAY. MORNING SHOWERS
AT THE COAST TRANSITION TO AFTERNOON LIGHTNING STORMS OVER THE
INTERIOR. A TROUGH OF LOW PRESSURE MOVING ACROSS THE SOUTHEAST
PUSHES THE RIDGE AXIS BACK OVER CENTRAL FLORIDA. HIGHS MAINLY IN
THE LOW 90S.
&&
.AVIATION...LATE START TO CONVECTION TODAY BUT SCT SHRA/TSRA STILL
POSSIBLE...MAINLY THROUGH 00Z...PRODUCING TEMPO IFR/MVFR CONDS AS
THEY PUSH EAST TOWARD THE COAST. RIDGE BUILDING NORTHWARD INTO
THURS WILL BRING IN DRIER AIR WHICH WILL LIMIT RAIN CHANCES INTO
TOMORROW AFT. STILL ...ISO-SCT SHRA/TSRA POSSIBLE ESPECIALLY FROM
KISM/KMCO NORTHWARD.
&&
.MARINE...DEEP LAYER ATLANTIC RIDGE WILL BUILD NORTHWARD ACROSS
THE FLORIDA PENINSULA FROM LATE WEEK INTO THE WEEKEND. LOWER RAIN
CHANCES GENERALLY EXPECTED DURING MUCH OF THIS TIME FRAME WITH S/SW
WINDS THUR BECOMING S/SE INTO LATE WEEK/WEEKEND. WIND SPEEDS WILL
REMAIN AROUND 15 KNOTS OR LESS WITH SEAS RANGING FROM 2-4 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 92 75 93 / 30 30 20 20
MCO 74 94 75 95 / 20 30 20 20
MLB 74 92 76 91 / 20 10 10 10
VRB 74 91 75 91 / 20 10 10 10
LEE 75 94 75 95 / 20 30 20 20
SFB 75 95 76 95 / 20 30 20 20
ORL 75 95 76 95 / 20 30 20 20
FPR 73 90 75 91 / 20 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...WEITLICH
RADAR/IMPACT WEATHER...PENDERGRAST
Hazardous weather outlook, Jul 18, 9:50 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT WED JUL 18 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1050 AM EDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
AMPLE MOISTURE AND SURFACE HEATING WILL ALLOW FOR SCATTERED STORMS
TO FORM DURING THE AFTERNOON. STORM MOTION WILL BE TOWARD THE
NORTHEAST AROUND 15 TO 20 MPH. ISOLATED STRONG STORMS CAN PRODUCE
FREQUENT LIGHTNING STRIKES AND BRIEF HEAVY RAIN...ESPECIALLY ALONG
THE TREASURE COAST WHERE A SEA BREEZE IS EXPECTED TO DEVELOP.
.FLOOD IMPACT...
A FEW STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS AROUND 2
INCHES...CAUSING PONDING OF WATER IN LOW SPOTS AND OTHER POORLY
DRAINED AREAS.
.RIP CURRENT IMPACT...
CURRENT OCEAN CONDITIONS ARE PRODUCING A MODERATE RISK OF RIP
CURRENTS. THE THREAT WILL BE HIGHEST THROUGH LATE AFTERNOON DUE TO
TIDAL EFFECTS. RESCUES WERE REPORTED ON TUESDAY AND PERSONS SHOULD
CHECK WITH LIFEGUARDS ABOUT OCEAN DANGERS BEFORE ENTERING THE SURF.
IF CAUGHT IN A RIP CURRENT...STAY CALM AND SWIM PARALLEL TO SHORE
UNTIL THE SEAWARD PULL EASES...THEN SWIM BACK TO THE BEACH.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS ARE EXPECTED TO FORM ALONG THE WEST COAST SEA
BREEZE BOUNDARY...PUSH ACROSS THE PENINSULA AND REACH INTO THE
ATLANTIC BY LATE AFTERNOON. A FEW STRONG STORMS WITH FREQUENT
LIGHTNING STRIKES AND GUSTS TO AROUND 35 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COVERAGE OF AFTERNOON AND EVENING STORMS WILL DECREASE LATE IN THE
WEEK AS MID LEVEL RIDGING BUILDS ACROSS THE AREA. THE RIDGE IS
FORECAST TO LIFT NORTH AND ALLOW FOR MOISTURE TO INCREASE LATE IN
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RL/JP
In the hours before
Special weather statement, Jul 18, 3:17 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
417 PM EDT WED JUL 18 2012
FLZ058-182100-
OKEECHOBEE-
417 PM EDT WED JUL 18 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
OKEECHOBEE COUNTY...
* UNTIL 500 PM EDT.
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF DEVELOPING STRONG STORMS CAPABLE OF PRODUCING UP TO NICKEL
SIZED HAIL 8 MILES SOUTH OF BASINGER...MOVING NORTHEST AT 20 MPH.
THESE STORMS WILL CROSS OKEECHOBEE COUNTY AND HIGHWAY 441 FROM
AROUND OKEECHOBEE CITY NORTHWARD.
LAT...LON 2723 8099 2726 8101 2729 8100 2730 8102
2733 8105 2736 8104 2738 8107 2738 8111
2739 8113 2759 8086 2743 8067 2732 8068
2720 8093
TIME...MOT...LOC 2015Z 248DEG 18KT 2729 8096Special weather statement, Jul 18, 4:05 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
505 PM EDT WED JUL 18 2012
FLZ047-054-182145-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
505 PM EDT WED JUL 18 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHEASTERN BREVARD COUNTY...NORTHERN
INDIAN RIVER COUNTY...
* UNTIL 545 PM EDT.
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER BAREFOOT BAY...
MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MICCO AND SEBASTIAN INLET RECREATION AREA.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2782 8044 2787 8048 2786 8049 2781 8045
2775 8052 2788 8067 2801 8056 2800 8055
2798 8054 2802 8055 2804 8053 2783 8042
TIME...MOT...LOC 2105Z 222DEG 12KT 2788 8053Special weather statement, Jul 18, 5:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
624 PM EDT WED JUL 18 2012
AMZ550-552-555-FLZ041-044>047-053-054-058-059-064-141-144-147-190030-
COASTAL VOLUSIA-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE OUT TO 20 NM-INDIAN RIVER-INLAND VOLUSIA-MARTIN-
NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
SEBASTIAN INLET TO JUPITER INLET OUT TO 20 NM-SEMINOLE-
SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET OUT TO 20 NM-
624 PM EDT WED JUL 18 2012
...SCATTERED STRONG STORMS WITH LOCALLY HEAVY RAIN THROUGH EARLY
EVENING...
STORMS AND OUTFLOW BOUNDARIES MOVING IN FROM THE SOUTHWEST HAVE
INTERSECTED THE SEA BREEZE AND PUSHED IT BACK TO THE COAST AND THE
GREATEST CONCENTRATION OF LIGHTNING STORMS WITH LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE OVER BREVARD COUNTY THROUGH EARLY
EVENING. THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND THE GREATEST
IMPACT WILL LIKELY BE LOCALIZED PONDING OF WATER ON ROADWAYS GUSTY
WINDS TO 40 MPH WITH THE STRONGER STORMS AND OF COURSE CLOUD TO
GROUND LIGHTNING. OTHER SCATTERED LIGHTNING STORMS WILL CONTINUE
MOVING OVER LAKE OKEECHOBEE AND THE TREASURE COAST WHILE MORE
ISOLATED STORMS ARE POSSIBLE TO THE NORTH OVER VOLUSIA...ORANGE AND
SEMINOLE COUNTIES.
Thunderstorm Wind, Brevard
- When
- July 18, 5:35 PM EST
- Where
- Brevard County, 0.92 mi SW of Cape Canaveral
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.370, -80.610
A 64 mph wind gust was observed near Cape Canaveral as a severe thunderstorm moved overhead.
Thunderstorm Wind, Brevard
- When
- July 18, 5:55 PM EST
- Where
- Brevard County, 4.3 mi W of Titusville Beach
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.620, -80.690
U.S. Air Force Wind Tower 512 at the Kennedy Space Center recorded a 58 mph wind gust during a severe thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384030, 384031.